Oklahoma, 2009

Wildfire in Oklahoma, January 23, 2009

January 23, 2009 · NWS AMA · 1 event in 1 county or zone

S. Highway 64.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire was reported around 1130 CST about three miles west of Knowles...one and a half miles south of U.S. Highway 64. The wildfire may have started by a pumpjack backfiring. No structural damage or injuries were reported. The wildfire was contained by 1400 CST and an estimated six hundred acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 23, 10:53 AM CST, 37 minutes earlier.

Area forecast discussion, Jan 23, 10:53 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1053 AM CST FRI JAN 23 2009

.UPDATE...
UPDATED THE FORECAST MAINLY FOR DEWPOINT TEMPERATURES. DEWPOINT
TEMPERATURES BEHIND THE FRONT...WHICH IS THROUGH ALL BUT THE
SOUTHEASTERN CORNER OF THE PANHANDLES AS OF 10 AM CDT...ARE IN THE
TEENS. WITH LITTLE IN THE WAY OF MOISTURE ADVECTION EXPECTED OVER THE
NEXT 12 HOURS...KEPT DEWPOINT FAIRLY CONSTANT. ALSO UPDATED FORECAST
FOR CURRENT TEMPERATURE AND SKY TRENDS.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 507 AM CST FRI JAN 23 2009/

AVIATION...
A COLD FRONT WILL MOVE ACROSS THE PANHANDLES THIS MORNING...RESULTING
IN NORTHEAST WINDS AROUND 15 KTS...WITH GUSTS AT OR JUST ABOVE 20
KTS. WINDS ARE EXPECTED TO SUBSIDE A BIT AFTER 00Z BUT WILL REMAIN IN
THE 12 TO 15 KT RANGE FOR MUCH OF THE EVENING. COPIOUS MID/UPPER
LEVEL CLOUD COVER WILL PERSIST THROUGH THE TAF PERIOD. THE ATMOSPHERE
WILL BEGIN TO MOISTEN FROM THE TOP DOWN THIS AFTERNOON AND EVENING
BUT CIGS ARE EXPECTED TO REMAIN WELL ABOVE MVFR CRITERION. ALL
SAID...THE FORECAST REMAINS DRY WITH VFR CONDITIONS EXPECTED THROUGH
THE NEXT 24 HOURS.

JOHNSON

PREV DISCUSSION... /ISSUED 447 AM CST FRI JAN 23 2009/

DISCUSSION...
COOLER TEMPERATURES ARE EXPECTED TODAY WHEN A COLD FRONT DIVES SOUTH
OVER THE SOUTHERN HIGH PLAINS. BETWEEN THE MODIFIED POLAR AIRMASS AND
INCREASING CLOUD COVER...READINGS SHOULD VARY FROM THE 40S NORTH TO
NEAR 60 SOUTHWEST. COLD NORTHERLY FLOW SHOULD BE SHORT LIVED AS A
DEVELOPING LEE SIDE TROUGH BRINGS A RETURN OF SOUTH WINDS AND WARMER
TEMPERATURES EARLY IN THE WEEKEND. BY SUNDAY...MODELS PAINT THE
SURFACE LOW PRESSURE SYSTEM...MOVING ACROSS THE OKLAHOMA PANHANDLE.
MOISTURE FIELDS IMPROVE IN THE LOWER LEVELS GIVEN THE CONVERGENT
FLOW. SADLY...THIS LOW PRESSURE SYSTEM EXITS EAST TOO QUICKLY FOR ANY
POTENTIAL PRECIPITATION.

THE WEATHER PATTERN REMAINS PROGRESSIVE THROUGH THURSDAY...ALLOWING
THE ENTRANCE OF COLD FRONTS NEARLY EVERY OTHER DAY. EXTENDED RANGE
GUIDANCE SUGGESTS THE POSSIBILITY OF PRECIPITATION EARLY NEXT WEEK.
WITH THE NECESSARY MOISTURE LACKING IN THE LOWER TO MID LEVELS...WE
WILL CONTINUE TO LEAVE THE FORECAST DRY. BOTH THE ECMWF AND GFS DO
AGREE ON A WEATHER DISTURBANCE ARRIVING AROUND FRIDAY TO SATURDAY
TIME FRAME. GIVEN THE SPEED OF THESE SOLUTIONS...WE ARE NOT SURE IF
ADEQUATE MOISTURE WILL RETURN TO SUPPORT ANY RAIN OR SNOW.

NUNEZ

FIRE WEATHER...
WINDS SHOULD BE BRISK TO BREEZY TODAY AS A COLD FRONT SWEEPS SOUTH
ACROSS THE PANHANDLES. WITH RELATIVE HUMIDITIES REMAINING ABOVE 20
PERCENT...FIRE WEATHER CONDITIONS WILL BE MODERATE. SOUTHERLY RETURNS
BY SATURDAY IN RESPONSE TO A DEVELOPING LEE SIDE TROUGH. FIRE WEATHER
CONDITIONS SHOULD CONTINUE TO BE MODERATE ON SATURDAY....AND PERSIST
THROUGH EARLY NEXT WEEK.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, Jan 23, 6:00 AM CST, 5 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST FRI JAN 23 2009

OKZ001>003-TXZ001>020-241200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST FRI JAN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

BRISK NORTH TO NORTHEAST WINDS ARE EXPECTED TODAY IN THE WAKE OF A
COLD FRONT. THEREFORE...CAUTION IS ADVISED ON AREA LAKES THROUGH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Beaver

When
January 23, 11:30 AM CST to 2:00 PM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142142.